Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 377, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Nov 18, 2003, 2:15 PM CST for Marion County, Sequatchie County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 18, 2003, 2:15 PM CST (20:15 UTC)
- Expired
- Nov 18, 2003, 3:00 PM CST
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Marion County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 53 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 18, 1:55 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 325 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 182015
SVRMRX
TNC115-153-182100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
214 PM CST TUE NOV 18 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN EAST TENNESSEE
SEQUATCHIE COUNTY IN EAST TENNESSEE
* UNTIL 300 PM CST
* AT 212 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTHWEST OF MONTEAGLE
TO 14 MILES SOUTHWEST OF ORME...OR FROM 9 MILES SOUTHEAST OF
MANCHESTER TO 14 MILES SOUTHWEST OF BRIDGEPORT...MOVING EAST AT 45
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SOUTH PITTSBURG AROUND 225 PM CST
NICKAJACK DAM AROUND 230 PM CST
MARTIN SPRINGS AROUND 235 PM CST
WHITWELL AROUND 240 PM CST
CAGLE AROUND 245 PM CST
LONE OAK AROUND 250 PM CST
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
AND DAMAGE CHIMNEYS AND TV ANTENNAS.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.
SEEK A STURDY SHELTER IMMEDIATELY
LAT...LON 3547 8607 3476 8593 3499 8540 3515 8539
3536 8525 3554 8548
$$
SPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 9:25 AM CST, 4 hours 50 minutes earlier.
Area forecast discussion, Nov 18, 9:25 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1025 AM EST TUE NOV 18 2003 THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS... WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1025 AM EST TUE NOV 18 2003 TEMPERATURES ALREADY AT OR ABOVE FORECAST HIGHS IN SOME AREAS. PRECIP TO OUR WEST MAKING SLOW PROGRESS. WILL ISSUE UPDATE TO REMOVE MORNING WORDING...TO ADJUST HIGHS UP...TO ADUST WINDS UP MOST ZONES...AND TO ADJUST POPS DOWN A BIT NORTH AND EAST. WILL CHANGE HIGH WIND WATCH TO A WIND ADVISORY...AND MAKE TIMING THIS AFTERNOON AND TONIGHT. WILL MAKE TWEAKS TO SOME TONIGHT WINDS AS WELL. UPDATE OUT SOON. .MRX... NC...WIND ADVISORY FOR THIS AFTERNOON AND TONIGHT FOR ZONES NCZ060>061. FLOOD WATCH FOR THIS EVENING THROUGH WEDNESDAY MORNING FOR ZONES NCZ060>061. TN...WIND ADVISORY FOR THIS AFTERNOON AND TONIGHT FOR ZONES TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...TNZ087 ...TNZ102. FLOOD WATCH FOR THIS EVENING THROUGH WEDNESDAY MORNING FOR ZONES TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102. VA...FLOOD WATCH FOR THIS EVENING THROUGH WEDNESDAY MORNING FOR ZONES VAZ001>002...VAZ005>006...VAZ008. ********************************************************************* MORNING FORECAST DISCUSSION 435 AM EST TUE NOV 18 2003 TONIGHT AND TOMORROW...MODELS CONTINUE TO ADVERTISE STRONG SYSTEM WILL APPROACH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS OVER THE NEXT 24 HOURS. MODELS DEPICT HIGHLY AMPLIFIED TROUGH OVER THE CENTRAL PLAINS WILL EVOLVE INTO A CLOSED CIRCULATION AND BECOME LESS PROGRESSIVE. 00Z MESOETA RUN DEPICTS POSITION OF CUT-OFF UPPER LOW SOMEWHAT SOUTH OF THE 21Z SHORT RANGE ENSEMBLE MEAN POSITION. AT ANY RATE...SIGNIFICANT EVENT SHAPING UP THROUGH THE FIRST TWO PERIODS WITH POTENTIALLY HEAVY RAIN AND SEVERE WEATHER THE GREATEST THREATS. A STRONG LOW-LEVEL JET IS ALSO ANTICIPATED WHICH COULD RESULT IN HIGH WINDS ESPECIALLY IN THE HIGHER ELEVATIONS. WILL ISSUE A HIGH WIND WATCH FOR THE MOUNTAINS FOR THIS EVENING AND OVERNIGHT. WILL ALSO ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE FORECAST AREA IN ANTICIPATION OF LINGERING HEAVY RAIN EVENT ASSOCIATED WITH AFOREMENTIONED SLOW-MOVING SYSTEM. AS FOR TEMPS...AVN MOS HAS BEEN THE MOST CONSISTENT AND WILL TEND TO FAVOR THOSE NUMBERS. WEDNESDAY AND BEYOND...SOME SIGNIFICANT CHANGES MADE IN THE GRIDS AND FORECAST FOR THIRD AND FOURTH PERIODS. THE SOUTHERN END OF THE UPPER LEVEL TROUGH IS PROGD TO CLOSE OFF AND THUS SLOW DOWN THE END OF BOTH THE RAIN AND WIND FROM THIS EVENT. COORDINATION ON THE CHAT LED TO A DECISION TO GO MORE WITH THE GFS MODEL SOLUTION (CLOSEST TO THE ENSEMBLE MEAN) FOR WEDNESDAY INTO THURSDAY TIMEFRAME. THUS... RAIN CHANCES WERE INCREASED FOR WEDNESDAY AS THE SYSTEM SLOWS...AND RAIN CHANCES ALSO INCREASED FOR MUCH OF WEDNESDAY NIGHT AS MOISTURE WRAPS AROUND INTO THE FORECAST AREA...AND LIFT LINGERS. THROWING OUT THE ETA SOLUTION AND GOING WITH THE GFS...WHICH KEPT WINDS MORE NORTHERLY INTO THURSDAY. THESE NW TO N WINDS WILL BE QUITE BRISK AND WE MAY NEED A WIND ADVISORY FOR AT LEAST THE HIGHER TERRAIN AREAS FOR WEDNESDAY AND WEDNESDAY NIGHT. OTHERWISE...DAY SHIFT MAY NEED TO CONSIDER A WIND ADVISORY FOR AREAS OUTSIDE OF THE HIGH WIND WATCH. THIS WOULD BE MAINLY TONIGHT...AS WINDS MAY NOT REACH ADVISORY CRITERIA UNTIL LINE OF STORMS APPROACH. PRELIMINARY TEMPS AND POPS FOLLOW FOR COORDINATION...AND ALL WEB PRODUCTS ARE AVAILABLE AT THIS TIME. FCSTID = 99 CHA 68 58 61 42 / 80 100 80 20 TYS 69 56 58 40 / 80 100 80 30 TRI 70 55 58 39 / 70 100 80 50 OQT 69 56 58 40 / 80 100 80 30 LCM/TG ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 825 PM EST MON NOV 17 2003 AREA UNDER SOUTHWEST FLOW ALOFT AS UPPER RIDGE EXITS THE REGION AT THE APPROACH OF A SIGNIFICANT LOW PRESSURE SYSTEM COMING IN FORM THE WEST. THE SOUTHERLY FLOW WILL CONTINUE MILD CONDITIONS TONIGHT. DEW POINTS REMAIN HIGH WITH LOW LEVEL MOISTURE IN PLACE WHICH WILL AID THE DEVELOPMENT OF PATCHY FOG OVERNIGHT. SEASONALLY WARM CONDITIONS ARE EXPECTED ON TUESDAY WITH 850MB TEMPS IN THE DOUBLE DIGITS. A STRONG AND WELL ORGANIZED WEATHER SYSTEM WILL MOVE IN LATE TUESDAY. ABUNDANT MOISTURE AND STRONG WIND FIELD WILL ACCOMPANY THE SYSTEM. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OUT AHEAD OF THE SYSTEM SHOULD MOVE IN BY MID DAY...WITH THE MAIN BAND OF POTENTIALLY HEAVY PRECIP EXPECTED DURING THE EVENING AND OVERNIGHT HOURS. ALL HANDLED IN CURRENT FORECAST...NO UPDATES EXPECTED. MJB ******************************************************************** AFTERNOON FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 330 PM EST MON NOV 17 2003 TONIGHT AND TOMORROW...MODELS CONTINUE TO SHOW DEEP UPPER TROUGH APPROACHING THE AREA FROM THE WEST TUESDAY. COLD FRONT WILL STILL BE WEST OF OUR AREA TUESDAY AFTERNOON. FOR TONIGHT...WARM FRONT TO OUR SOUTH SHOULD SHIFT NORTH. NOT MUCH FORCING FOR TONIGHT...BUT WILL CARRY 20 POPS AS RADAR SHOWS A FEW SHOWERS TO OUR SOUTH MOVING NORTH NORTHEAST. TOMORROW...LOW LEVEL SOUTHERLY FLOW WILL STRENGTHEN AHEAD OF THE SURFACE FRONT...WITH A PLENTIFUL SUPPLY OF MOISTURE. APPEARS BETTER UPPER DYNAMICS WILL BEGIN TO AFFECT AT LEAST WESTERN PORTIONS OF OUR AREA DURING THE AFTERNOON. WILL BRING A CHANCE OF SHOWERS INTO THE AREA DURING THE MORNING...THEN LIKELY TO CATEGORICAL SHOWERS AND THUNDERSTORMS BY LATE TUESDAY. APPEARS THERE WILL BE A FAVORABLE WIND PROFILE FOR SEVERE WEATHER...AND DESPITE MARGINAL INSTABILITY...SEVERE THUNDERSTORMS WILL BE A CONCERN WITH THIS SYSTEM. A WIND ADVISORY MAY BE NEEDED FOR THE HIGHER TERRAIN BY LATE TUESDAY...BUT FOR NOW WILL KEEP JUST BELOW CRITERIA. TUESDAY NIGHT THOUGH MONDAY... STRONG FRONT MOVES INTO AREA TUESDAY NIGHT...GOOD DYNAMICS AND MOISTURE ASSOCIATED WITH THE IT...WILL GO WITH 90 POPS OVER THE CWA. LOW LEVEL JET NEAR 60KTS WILL ENHANCE THE STORMS AS THEY DEVELOP. WILL PROBABLY HAVE STRONG/SEVERE STORMS LATE TUESDAY. WILL NOT ISSUE A HIGH WIND WATCH...BUT AN ADVISORY FOR THE MOUNTAINS WILL PROBABLY BE NEEDED FOR TUESDAY AND TUESDAY NIGHT. ETA A LITTLE QUICKER THAN GFS ON MOVING UPPER LOW OUT ON WEDNESDAY...WILL KEEP CHANCE/LIKELY POPS THROUGH THE DAY AND A SLIGHT CHANCE POPS IN THE NORTH FOR WEDNESDAY NIGHT. UPPER LOW PUSHES OFF THE COAST AND STALLS WHILE RIDGE BUILDS INTO OUR AREA...WILL KEEP A DRY FORECAST THURSDAY THROUGH SUNDAY. A COLD FRONT MOVE IN ON MONDAY...WILL ADD SLIGHT CHANCE POPS FOR MONDAY. CHA 57 68 51 57 / 20 80 90 40 TYS 55 70 52 56 / 20 70 90 60 TRI 51 70 53 55 / 20 60 90 70 OQT 56 70 51 55 / 20 70 90 60 LDW/GH *********************************************************************
Hazardous weather outlook, Nov 18, 4:00 AM CST, 10 hours 15 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-191000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EST TUE NOV 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT... AND POSSIBLY REACH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS BY THIS AFTERNOON OR EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 50 MPH. HOWEVER... ISOLATED TORNADOES CANNOT BE RULED OUT. BREEZY TO WINDY CONDITIONS WILL LIKELY OCCUR AREAWIDE AS THE STORM SYSTEM APPROACHES THIS AFTERNOON...AND CAUSES SOUTHERLY WINDS TO INCREASE TO 20 TO 30 MPH...WITH HIGHER GUSTS EXPECTED IN THE HIGHER TERRAIN AREAS. LOCALLY HEAVY RAINFALL IN EXCESS OF ONE INCH WILL BE POSSIBLE MAINLY TONIGHT...AS THE COLD FRONT PUSHES SLOWLY EASTWARD THROUGH THE REGION. THUS...THERE IS ALSO A POTENTIAL FOR FLOODING ACROSS THE AREA. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. LCM
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 2:58 PM CST | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Sequatchie | 47 min |
| Nov 18, 3:32 PM CST | Severe Thunderstorm Warning | MRX | Bradley, Meigs, Rhea | 43 min |
| Nov 18, 3:46 PM CST | Severe Thunderstorm Warning | MRX | McMinn, Polk | 44 min |
| Nov 18, 3:47 PM CST | Severe Thunderstorm Warning | MRX | Morgan | 43 min |
| Nov 18, 4:15 PM CST | Severe Thunderstorm Warning | MRX | Monroe | 45 min |
| Nov 18, 4:26 PM CST | Severe Thunderstorm Warning | MRX | Loudon | 34 min |
| Nov 18, 4:57 PM CST | Severe Thunderstorm Warning | MRX | Blount | 48 min |
| Nov 18, 5:16 PM CST | Severe Thunderstorm Warning | MRX | Sevier | 44 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.